Alert archive / Kansas / Heat Advisories in 2012
Heat Advisory 2, NWS Topeka, KS
NWS Topeka, KS issued this heat advisory at Jun 25, 2012, 3:18 AM CDT for 21 counties in Kansas. It took effect at Jun 25, 2012, 1:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2012, 3:18 AM CDT (08:18 UTC)
- In effect from
- Jun 25, 2012, 1:00 PM CDT
- Expired
- Jun 25, 2012, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
All 21 counties
Anderson County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 15 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2346 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
247 WWUS73 KTOP 250818 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 318 AM CDT MON JUN 25 2012 KSZ008>010-020>024-026-034>040-054>056-058-059-260100- /O.NEW.KTOP.HT.Y.0002.120625T1800Z-120626T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE- JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE- DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE... EMPORIA...OTTAWA 318 AM CDT MON JUN 25 2012 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A HEAT ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING. * TEMPERATURE...AFTERNOON HEAT INDICES ARE FORECAST TO BE BETWEEN 103 AND 107 DEGREES. * IMPACTS...IF PRECAUTIONS ARE NOT TAKEN...PERSONS OUTSIDE COULD SUFFER FROM HEAT EXHAUSTION AND POTENTIALLY HEAT STROKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY IS ISSUED WHEN HIGH HUMIDITIES ARE EXPECTED TO COMBINE WITH HOT TEMPERATURES TO MAKE IT FEEL LIKE IT IS 105 DEGREES OR GREATER. PERSONS ARE ADVISED TO AVOID PROLONGED WORK IN THE SUN...OR IN POORLY VENTILATED AREAS. ALSO KEEP PLENTY OF LIQUIDS ON HAND AND TRY TO STAY IN AN AIR CONDITIONED ENVIRONMENT. TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. && $$ WOLTERS
2 follow-up statements
385 WWUS73 KTOP 251804 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 104 PM CDT MON JUN 25 2012 KSZ008>010-251915- /O.CAN.KTOP.HT.Y.0002.000000T0000Z-120626T0100Z/ REPUBLIC-WASHINGTON-MARSHALL- INCLUDING THE CITY OF...MARYSVILLE 104 PM CDT MON JUN 25 2012 ...HEAT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE HEAT ADVISORY. WITH HEAT INDEX VALUES EXPECTED TO REMAIN AT OR BELOW 100 DEGREES ACROSS REPUBLIC...WASHINGTON...AND MARSHALL COUNTIES THE HEAT ADVISORY HAS BEEN CANCELLED. VERY WARM TEMPERATURES WITH HEAT INDICES NEARING 105 DEGREES ARE EXPECTED TO RETURN TO THE AREA ON TUESDAY. $$ KSZ020>024-026-034>040-054>056-058-059-260100- /O.CON.KTOP.HT.Y.0002.000000T0000Z-120626T0100Z/ CLOUD-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON- GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 104 PM CDT MON JUN 25 2012 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... A HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * TEMPERATURE...AFTERNOON HEAT INDICES ARE FORECAST TO BE BETWEEN 103 AND 107 DEGREES. * IMPACTS...IF PRECAUTIONS ARE NOT TAKEN...PERSONS OUTSIDE COULD SUFFER FROM HEAT EXHAUSTION AND POTENTIALLY HEAT STROKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY IS ISSUED WHEN HIGH HUMIDITIES ARE EXPECTED TO COMBINE WITH HOT TEMPERATURES TO MAKE IT FEEL LIKE IT IS 105 DEGREES OR GREATER. PERSONS ARE ADVISED TO AVOID PROLONGED WORK IN THE SUN...OR IN POORLY VENTILATED AREAS. ALSO KEEP PLENTY OF LIQUIDS ON HAND AND TRY TO STAY IN AN AIR CONDITIONED ENVIRONMENT. TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. && $$
896 WWUS73 KTOP 260059 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 759 PM CDT MON JUN 25 2012 KSZ020>024-026-034>040-054>056-058-059-260200- /O.EXP.KTOP.HT.Y.0002.000000T0000Z-120626T0100Z/ CLOUD-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON- GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 759 PM CDT MON JUN 25 2012 ...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... THE HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. TEMPERATURES HAVE COOLED AFTER THEIR AFTERNOON HIGHS TO ALLOW THE OPPRESSIVE HEAT TO SUBSIDE. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this heat advisory went out at Jun 25, 3:03 AM CDT, 15 minutes earlier.
Area forecast discussion, Jun 25, 3:03 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 303 AM CDT MON JUN 25 2012 .DISCUSSION... THE HEAT CONTINUES TO BE THE MAIN FOCUS OF THE FORECAST WITH THIS HEAT WAVE EXPECTED TO LAST THROUGH MUCH OF THE WORK WEEK. AS EXPECTED THE 07Z WATER VAPOR IMAGERY SHOW AN AMPLIFIED PATTERN WITH AN UPPER LEVEL RIDGE CENTERED OVER THE CENTRAL PLAINS. AT THE SURFACE...A WEAK COLD FRONT WAS JUST NORTH OF THE AREA WITH EASTERLY WINDS ACROSS NORTHERN MO AND SOUTHEASTERN NEB. FOR TODAY THE WEAK FRONT SHOULD MOVE INTO THE FORECAST AREA SLOWLY AND MAY PUSH INTO CENTRAL KS BY THE END OF THE DAY. WHILE TEMPS ARE LIKELY TO BE SLIGHTLY COOLER IN EASTERN KS BECAUSE OF THE FRONT...MOISTURE WILL LIKELY POOL JUST BEHIND THE BOUNDARY AS IT SLIPS WEST. ACROSS NORTH CENTRAL KS WHERE 850 TEMPS ARE PROGGED TO BE 26 TO 28C...HIGHS ARE LIKELY TO BE IN THE TRIPLE DIGITS AGAIN. BASED ON THIS HEAT INDICES ARE FORECAST TO BE IN THE 103 TO 107 RANGE TODAY AND WILL ISSUE ANOTHER HEAT ADVISORY. DID CONSIDER WHETHER TO ISSUE A HEAT WARNING BASED ON THE POTENTIAL FOR 4 OR 5 DAYS OF THIS HEAT. THE MAIN CONCERN COMES TUESDAY AND WEDNESDAY WHEN THE NAM REALLY MIXES DOWN SOME VERY DRY AIR. THIS MAY CAUSE HEAT INDICES TO COOL TO FALL BELOW THE DRY BULB TEMP. THEREFORE WILL WAIT AND SEE HOW THE DEWPOINTS BEHAVE ACROSS WESTERN KS TODAY TO GET A SENSE WHAT THEY MIGHT DO IN PRECEDING DAYS. BY WEDNESDAY MUCH IF NOT ALL OF THE FORECAST AREA COULD BE DEALING WITH TRIPLE DIGIT TEMPS AS THE NAM AND ECMWF BRING THE THERMAL RIDGE WITH 850 TEMPS APPROACHING 30C OVER THE AREA. HAVE TRENDED THE FORECAST UP A DEGREE OR TWO FOR WEDNESDAY...THURSDAY AND FRIDAY TO REFLECT THIS. THE GFS AND ECMWF SHOW THE UPPER RIDGE BREAKING DOWN BY THURSDAY NIGHT WITH THE POTENTIAL FOR SOME SHORTWAVE ENERGY TO MOVE BY TO THE NORTH OF THE FORECAST AREA. CONFIDENCE IN PRECIP CHANCES IS LOW SINCE FORCING FOR PRECIP CONTINUES TO APPEAR TO BE MESO SCALE IN NATURE. NEVERTHELESS WILL CONTINUE WITH A SLIGHT CHANCE FOR PRECIP THURSDAY NIGHT NEAR THE NEB STATE LINE AND THE OVER MUCH OF THE AREA FOR FRIDAY THROUGH SATURDAY. WITH THE LOWER HEIGHTS TEMPS ARE EXPECTED TO BE COOLER WITH HIGHS IN THE 90S FOR SATURDAY AND SUNDAY. WOLTERS && .AVIATION... VFR CONDITIONS WILL CONTINUE. WEAK COLD FRONT NOT FAR NORTH OF THE TERMINALS SHOULD PASS THROUGH BY 19Z WITH PERSISTENT ENE WINDS DEVELOPING. TIMING ON THIS PERSISTENT WIND IS NOT CERTAIN...AND LIGHT AND VARIABLE WINDS LIKELY FOR MUCH OF THE PRECEDING SEVERAL HOURS. LLWS AROUND 10Z STILL APPEARS UNLIKELY. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 1PM TIL 8PM TODAY FOR KSZ008>010-020>024-026-034>040-054>056-058-059. &&
Hazardous weather outlook, Jun 24, 7:29 PM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 729 PM CDT SUN JUN 24 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-260030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 729 PM CDT SUN JUN 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.